Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS Medford, OR

September 20, 2022Siskiyou County, California

NWS Medford, OR issued this flash flood warning at Sep 20, 2022, 5:48 PM PDT for Siskiyou County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2022, 5:48 PM PDT (00:48 UTC)
Expired
Sep 20, 2022, 6:45 PM PDT
In force
57 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Flood severity
None

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 73 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2022-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2022-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

264 
WGUS56 KMFR 210048
FFWMFR
CAC093-210145-
/O.NEW.KMFR.FF.W.0004.220921T0048Z-220921T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Medford OR
548 PM PDT Tue Sep 20 2022

The National Weather Service in Medford has issued a

* Flash Flood Warning for...
  The Mountain BurnScar in...
  Southwestern Siskiyou County in northern California...

* Until 645 PM PDT.

* At 548 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Mountain BurnScar. Between 0.5 and 1.5 inches 
  of rain have fallen. Flash flooding or debris flows remains 
  possible.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Mountain BurnScar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Mountain BurnScar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads is possible. The heavy rains will may trigger 
rockslides, mudslides and debris flows in steep terrain, especially 
in and around the Mountain BurnScar.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous near burn scars in heavy rain.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4141 12265 4140 12267 4140 12269 4140 12272
      4142 12274 4144 12274 4147 12272 4147 12269
      4144 12266

FLASH FLOOD...RADAR INDICATED

$$

Smith
1 follow-up statement
283 
WGUS76 KMFR 210138
FFSMFR

Flash Flood Statement
National Weather Service Medford OR
638 PM PDT Tue Sep 20 2022

CAC093-210148-
/O.EXP.KMFR.FF.W.0004.000000T0000Z-220921T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Siskiyou CA-
638 PM PDT Tue Sep 20 2022

...FLASH FLOOD WARNING FOR THE MOUNTAIN BURNSCAR WILL EXPIRE AT 645 
PM PDT THIS EVENING FOR SOUTHWESTERN SISKIYOU COUNTY...

No flooding has been reported. Please continue to use caution while 
traveling around the western sections of the Mountain BurnScar.

LAT...LON 4141 12265 4140 12267 4140 12269 4140 12272
      4142 12274 4144 12274 4147 12272 4147 12269
      4144 12266

$$

Smith

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 2:41 PM PDT, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 20, 2:41 PM PDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Medford OR
241 PM PDT Tue Sep 20 2022

.SYNOPSIS...An upper low that has brought cooler temperatures,
showers and thunderstorms over the past couple of days will
gradually move northeast into our area Wednesday. Showers and
thunderstorms will increase this afternoon and lasting into
Wednesday. The upper low will move east of the area Thursday with
dry weather returning for most locations. Dry and warmer weather is
expected Friday through the start of next week with upper ridging
building back in.

&&

.DISCUSSION...As of this writing, there is a relative lull in
activity. The radar shows returns in portions of Modoc, southeast
Klamath County and northwest Douglas and northern Coos County.
However this will change over time and we can expect showers to
increase in coverage as we get further along into daytime heating
and thunderstorms will also be part of the equation as instability
increases. The latest visible image is already starting to show
cumulus build ups which typically is the beginning stages of
increasing instability.

There's good agreement among several of data sets for showers and
thunderstorms to continue through the overnight period, although the
coverage area of thunderstorms should diminish some as we lose
daytime heating and decreasing instability. However, multiple
shortwaves moving around the upper low as it moves closer to our
area should provide enough trigger for at least isolated storms
tonight. Precipitation amounts will vary, but the general consensus
is for the heaviest precipitation to be focused from northern Lake,
and Klamath County, then southwest into central and eastern Douglas
County, Jackson and Josephine County. However it's not out of the
question that there could be slight variation in terms of where the
heaviest precipitation amounts will be.

Showers and thunderstorms will continue Wednesday as the upper low
moves over the forecast area. Instability will once again increase
during the day due to a combination of surface heating and cooler
air aloft moving overhead, via the upper low. It's also possible
like this morning, there could be a relative break in the action
before showers and storms become more widespread Wednesday
afternoon.

The upper low will finally move northeast Wednesday night, and the
coverage area of showers will also diminish from west to east, with
showers likely to last through the overnight hours in Lake County.

Dry and milder weather returns Thursday as weak upper ridging builds
in. A zonal flow remain over the area Friday, then upper ridging
will build over the area for the upcoming weekend ans last into the
start of next week with continued dry weather and afternoon
temperatures averaging around 10 degrees above normal for interior
locations.

The warming may not last long with the operational models and
ensemble members showing the upper ridge shifting east as weak upper
troughing sets up west of the forecast area with a dry and stable
southwest flow aloft. -Petrucelli

&&

.AVIATION...20/18Z TAFs...VFR conditions generally prevail across
the region. However, more showers and even a few thunderstorms are
expected to develop after 21Z and continue through 6Z tonight.
Thunderstorm and shower activity will decrease substantially after
6Z. The added moisture from the shower activity will create areas of
MVFR ceilings and local terrain obscurations which will continue
through the rest of the TAF forecast period. -Sargeant

&&

.MARINE...Updated 230 PM PDT Tuesday 20 September 2022...The low
pressure aloft that has been lingering offshore the past several
days will gradually move inland tonight into Wednesday. Winds will
switch around to south to southwesterly tonight as the low pressure
begins to shift inland. Seas will remain dominated by a 3 to 5 ft
northwest swell at 9 to 12 seconds through much of the week.
Overall conditions will remain below advisory criteria through at
least the end of the week. Winds become northerly and increase
Friday into the weekend, and steep seas may develop south of Cape
Blanco by Saturday. /BR-y/Sargeant

&&

.FIRE WEATHER...An extensive area of showers with embedded
thunderstorms is expected to develop tonight with rainfall totals in
many locations from the Cascades westward reaching a quarter to a
half inch. Those managing incidents need to remain head-up for the
potential of heavy rain on burn scars that may produce flash
flooding or debris flows.

Good RH recovery all areas tonight and another cool and moist day
comes Wednesday with additional showers and a few thunderstorms in
the forecast. Upper low will be tracking N-NE from SFO area to to
near the OR/CA border by late morning. Showers and isolated
thunderstorms should hang on well into Wednesday evening as low
moves northeast toward northern ID.

By the time the low moves out and warmer weather begins to return,
many areas will have seen considerable rainfall, making a quick
recovery to significant fire danger unlikely considering the waning
summer sun. On that note the autumnal equinox is Thursday at 604 pm,
signaling equal hours of sun in both hemispheres, but marking lesser
hours of sun in the northern hemisphere moving forward.

The warming and drying trend for the weekend into early next week
should allow much of the area to dry out, but for the areas under
thicker cover that have received appreciable rainfall by tomorrow
night, recovering to significant may be a tough go. Stavish

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...None.

&&

MAP/MAP/KRS

In the hours before

Local storm report, Sep 20, 2:57 PM PDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
257 PM PDT TUE SEP 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 NE MEDFORD            42.35N 122.84W
09/20/2022  M0.50 INCH       JACKSON            OR   TRAINED SPOTTER

            24 HRS ENDING 8AM.

&&

MTS

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.